Hail, De Baca
- When
- August 16, 2:30 PM MST to 2:35 PM MST
- Where
- De Baca County, 11.38 mi WSW of Dunlap
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.010, -104.710
Nickel size hail reported from off duty NWS employee on Highway 285.
Thunderstorms developed along the east slopes of the central mountain chain and pushed slowly south southeast across the high plains. Most of the activity produced only light to moderate rainfall amounts and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Thunderstorms developed along the east slopes of the central mountain chain and pushed slowly south southeast across the high plains. Most of the activity produced only light to moderate rainfall amounts and gusty winds. However, a strong storm did manage to develop and produce nickel size hail along Highway 285 in extreme southwestern De Baca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT FRI AUG 16 2013 .DISCUSSION... STORMS FIRING OVER THE WRN AND NRN HIGH TERRAIN SIMILAR TO THURSDAY...WITH SIMILAR MOTION. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION TO OUR EAST WAS TRUCKING WESTWARD FROM APPROXIMATELY FT SUMNER TO ROW LATE THIS MORNING...DOESN/T APPEAR TO HAVE HAD MUCH OF AN IMPACT AS OF YET. WHILE AN ISOLD STRONG TO SVR STORM REMAINS POSSIBLE IN THE EAST NEAR THE TX BORDER LATER THIS AFTERNOON AND EARLY EVENING...LATEST SWOMCD ANTICIPATES COVERAGE TOO SPARSE FOR A WATCH. OTHERWISE DEWPOINTS HAVEN/T CRATERED AS MUCH OVER THE NORTHWEST TODAY...TPW IMAGERY INDICATES DRIER AIR OVERALL HAS PUSHED INTO THE NORTHERN HALF TO TWO THIRDS OF THE STATE...WITH SOME OF THE DRIEST AIR THROUGH THE UPPER/MID RGV. SIMILAR PATTERN TO HOLD SATURDAY INTO SUNDAY. MODELS SLOWER TO INCREASE MOISTURE INTO THE STATE AS THEY DON/T MOVE THE RIDGE AS QUICKLY EASTWARD. THIS TREND CONTINUES INTO NEXT WEEK/S FORECAST. THERE IS BETTER AGREEMENT THE RIDGE WILL BE THE VICTOR IN THE TROUGH VS RIDGE BATTLE AND WILL DEFLECT THE INCOMING TROUGH. THEREFORE NUDGED UPWARD HIGH TEMPERATURES A BIT FOR EARLY TO MID NEXT WEEK ALTHOUGH STILL EXPECT AN INCREASE IN MOISTURE DURING THIS PERIOD. BY LATE NEXT WEEK THE HIGH CENTER CONTINUES TO DRIFT TO OUR NORTHEAST POSSIBLY ALLOWING SYSTEMS CIRCULATING FROM EAST TO WEST TO IMPACT NEW MEXICO. && .FIRE WEATHER... UPPER LEVEL HIGH PRESSURE NEAR THE AZ/NM BORDER WILL BE SLOW TO MOVE OVER THE NEXT SEVERAL DAYS...DRIFTING NORTH SLIGHTLY WHILE ELONGATING ON A NORTH-SOUTH AXIS. THIS WILL KEEP A SOMEWHAT PERSISTENT PATTERN IN PLACE WITH ONLY MINOR CHANGES DAY BY DAY. DRIEST AIRMASS HAS BEEN FEEDING INTO THE NORTHWESTERN HALF OF NM THE PAST COUPLE OF DAYS...BUT THIS WILL SLOWLY ERODE AWAY INTO NEXT WEEK. THE OVERALL STORM COVERAGE WILL BE LOWEST IN THE SAN JUAN BASIN THIS WEEKEND...TRENDING UP BY NEXT WEEK. FOOTPRINT OF WETTING RAINFALL HAS BEEN RATHER SMALL AND SPARSE THUS FAR TODAY. SURFACE/20FT WINDS ARE KEEPING A SOUTHEASTERLY COMPONENT IN THE EASTERN PLAINS WHILE REMAINING AREAS HAVE VEERED MORE WESTERLY OR NORTHWESTERLY WITH LIGHT TO MODERATE SPEEDS. SURFACE HIGH PRESSURE WILL REMAIN INTACT OVER THE EASTERN CONUS...KEEPING A SIMILAR WIND FORECAST FOR NM THROUGH THE WEEKEND...AND ANY WIND CONCERNS WILL BE RELEGATED TO LOCALIZED THUNDERSTORM OUTFLOWS. MAXIMUM RH RECOVERY WILL BE IN THE FAR EASTERN PLAINS TONIGHT AND EARLY SATURDAY WHERE DEWPOINTS ARE HIGHEST...BUT STILL GOOD RECOVERIES IN THE 50-80 PERCENT RANGE ARE EXPECTED ELSEWHERE. STORM COVERAGE WILL GENERALLY INCREASE SLIGHTLY IN THE WESTERN ZONES SATURDAY AND EACH DAY AFTER...BUT NOT AS HIGH AS IN EASTERN AZ WHERE BETTER MONSOONAL PLUME WILL BEGIN TO CREEP NORTHWARD. A FEW STRONG STORMS WILL BE POSSIBLE IN THE FAR EASTERN PLAINS...BUT COVERAGE WILL BE ISOLATED AS WILL THE BEST WETTING RAIN POTENTIAL THERE. TEMPERATURES WILL RUN NEAR TO JUST SLIGHTLY ABOVE AVERAGE THROUGH THE WEEKEND...HOLDING NEAR AVERAGE THEREAFTER. 52 && .AVIATION... 18Z TAF CYCLE DOME OF HIGH PRESSURE WILL REMAIN ESTABLISHED OVER THE ARIZONA/NEW MEXICO BORDER TODAY WITH RELATIVELY DRIER AIR WRAPPING INTO THE NORTHWESTERN HALF OF NEW MEXICO. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN FAIRLY SPARSE AND ISOLATED OVER MUCH OF NEW MEXICO WITH SLIGHTLY MORE COVERAGE OF STORMS OVER SOUTHWESTERN...SOUTH CENTRAL AND NORTHEASTERN PARTS OF THE STATE. GUSTY OUTFLOW WINDS FROM THUNDERSTORMS AND BRIEF CEILING/VISIBILITY REDUCTIONS IN DOWNPOURS WILL BE THE PRIMARY AVIATION CONCERNS. MINIMAL ACTIVITY IS EXPECTED AFTER SUNSET THIS EVENING. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 59 94 60 93 / 5 10 20 10 DULCE........................... 46 87 46 85 / 10 20 10 20 CUBA............................ 50 89 50 87 / 10 20 20 20 GALLUP.......................... 54 87 54 86 / 20 30 20 30 EL MORRO........................ 49 83 50 81 / 20 30 30 30 GRANTS.......................... 49 85 50 83 / 10 20 20 30 QUEMADO......................... 54 84 55 83 / 20 30 30 30 GLENWOOD........................ 58 88 58 88 / 30 30 30 30 CHAMA........................... 46 79 46 78 / 10 20 20 20 LOS ALAMOS...................... 58 85 57 85 / 10 20 20 20 PECOS........................... 57 82 57 83 / 20 30 20 20 CERRO/QUESTA.................... 49 81 48 81 / 20 20 20 20 RED RIVER....................... 44 73 44 73 / 20 20 20 30 ANGEL FIRE...................... 42 77 43 77 / 20 30 20 30 TAOS............................ 51 85 50 85 / 20 20 20 20 MORA............................ 53 81 52 82 / 20 30 30 20 ESPANOLA........................ 54 89 56 88 / 10 10 20 20 SANTA FE........................ 54 86 55 85 / 10 20 20 20 SANTA FE AIRPORT................ 56 89 56 88 / 10 20 20 20 ALBUQUERQUE FOOTHILLS........... 64 90 63 89 / 10 10 20 20 ALBUQUERQUE HEIGHTS............. 66 92 66 92 / 10 10 20 20 ALBUQUERQUE VALLEY.............. 61 93 62 93 / 10 10 20 20 ALBUQUERQUE WEST MESA........... 62 92 62 94 / 10 10 20 20 LOS LUNAS....................... 63 92 65 92 / 10 10 20 20 RIO RANCHO...................... 64 93 65 92 / 10 10 20 20 SOCORRO......................... 62 95 63 94 / 20 10 20 20 SANDIA PARK/CEDAR CREST......... 57 87 58 87 / 10 20 20 20 TIJERAS......................... 61 89 62 88 / 10 10 20 20 MORIARTY/ESTANCIA............... 50 85 52 86 / 20 20 30 20 CLINES CORNERS.................. 59 83 59 86 / 20 30 30 20 GRAN QUIVIRA.................... 59 84 59 85 / 20 20 30 20 CARRIZOZO....................... 61 87 62 87 / 30 30 30 20 RUIDOSO......................... 57 80 57 79 / 30 30 30 20 CAPULIN......................... 49 86 50 87 / 20 20 20 20 RATON........................... 52 88 53 89 / 20 20 20 20 SPRINGER........................ 53 86 52 88 / 20 20 20 20 LAS VEGAS....................... 53 85 53 85 / 20 30 30 20 CLAYTON......................... 60 89 60 90 / 20 20 20 10 ROY............................. 57 85 57 87 / 30 20 30 20 CONCHAS......................... 60 92 61 93 / 30 20 30 10 SANTA ROSA...................... 63 93 64 94 / 30 20 30 10 TUCUMCARI....................... 64 94 64 95 / 30 10 30 10 CLOVIS.......................... 64 91 63 91 / 20 10 30 10 PORTALES........................ 65 92 64 92 / 20 10 30 10 FORT SUMNER..................... 65 92 66 93 / 30 10 30 10 ROSWELL......................... 67 96 67 96 / 20 10 30 10 PICACHO......................... 62 89 63 90 / 30 10 30 10 ELK............................. 59 83 60 83 / 30 30 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 534 AM MDT FRI AUG 16 2013 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 534 AM MDT FRI AUG 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS SATURDAY AFTERNOON AND EVENING. MONSOON MOISTURE IS EXPECTED TO INCREASE ACROSS CENTRAL AND WESTERN PARTS OF THE STATE SUNDAY THROUGH THURSDAY. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND MINOR FLOODING. THE POTENTIAL EXISTS FOR FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED FORESTS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 213 PM MDT FRI AUG 16 2013 NMZ529-532-533-162100- EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-NORTHEAST HIGHLANDS- 213 PM MDT FRI AUG 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN MIGUEL AND NORTHERN GUADALUPE COUNTIES THROUGH 300 PM MDT... AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF DILIA...OR ABOUT 23 MILES SOUTHEAST OF LAS VEGAS...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...DILIA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3522 10463 3508 10506 3536 10509 3548 10496 TIME...MOT...LOC 2013Z 334DEG 13KT 3530 10498 CA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT FRI AUG 16 2013 NMZ537-538-162200- CHAVES COUNTY PLAINS-DE BACA COUNTY- 327 PM MDT FRI AUG 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES AND SOUTHWESTERN DE BACA COUNTIES THROUGH 400 PM MDT... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MESA...OR ABOUT 43 MILES SOUTHWEST OF FORT SUMNER...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MESA. THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 143 AND 159... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3390 10447 3380 10476 3403 10480 3410 10467 TIME...MOT...LOC 2127Z 328DEG 7KT 3399 10471 CA
The Cannon AFB radar (KFDX), 122 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail. Local standard time, as filed.
Nickel size hail reported from off duty NWS employee on Highway 285.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460854.